Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jan 1, 2021, 9:04 PM EST for Orangeburg County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2021, 9:04 PM EST (02:04 UTC)
- Expired
- Jan 1, 2021, 10:00 PM EST
- In force
- 56 min
- Issued by
- NWS Columbia, SC
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
719
WWUS82 KCAE 020204
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
904 PM EST Fri Jan 1 2021
SCZ035>037-041-020300-
Orangeburg SC-Barnwell SC-Calhoun SC-Bamberg SC-
904 PM EST Fri Jan 1 2021
...Strong Thunderstorms Will Impact Portions of central Orangeburg...
southeastern Barnwell...southeastern Calhoun and northwestern Bamberg
Counties Until 1000 PM EST....
At 903 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Barnwell, moving east at 45 mph.
HAZARD...gusty winds around 40 mph possible.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Blackville,
Bowman, Orangeburg County Airport, Claflin College, Barnwell State
Park, Edisto Gardens, South Carolina State University, Hilda,
Cameron, Rowesville, Cordova, Cope, Govan, Yonder Field and Wilkinson
Heights.
This includes the following highways...
Interstate 26 between mile markers 146 and 165.
Interstate 95 between mile markers 90 and 92.
LAT...LON 3317 8139 3332 8139 3362 8067 3338 8048
TIME...MOT...LOC 0203Z 249DEG 37KT 3326 8133
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jan 1, 7:28 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 1, 7:28 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
728 PM EST Fri Jan 1 2021
.SYNOPSIS...
A frontal boundary will remain nearly stationary across the
central Midlands with wedge conditions slowly eroding overnight.
A strong cold front will move through the region tonight.
Showers will continue ahead of the front this evening. The
front will stall near the coastal plain Saturday and Saturday
night, while a wave of low pressure develops along it, bringing
periods of heavy rain to the area. High pressure will build over
the region late in the weekend into the middle of next week,
resulting in dry conditions.
&&
.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Frontal boundary remains nearly stationary across the southern
Midlands this evening. There remains a risk of a tornado near or
to the south side of the boundary this evening. However, the
threat appears to be diminishing. Have cleared a few counties
from the tornado watch based on radar and observations.
Low pressure centered across Kentucky with cold front south
through Tennessee into Alabama. The front will move into the
area late tonight and stall out. Not sure it will push through
the Midlands and east central Georgia. This may be the focus for
heavy rain tomorrow.
Radar indicating line of showers extending from near Columbia
southwest across the Augusta area into east central Ga. The
showers will move through the area during the next few
hours...diminishing after midnight. The threat may be heavy rain
now especially in the central Midlands where heavy rain was
focused yesterday and low level convergence enhanced.
&&
.SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Flash Flood watch for Saturday evening through the overnight
period as heavy rain will be possible...
Upper low over the southern Plains will move northeast across
the Mississippi Valley Saturday afternoon. Strong southwest flow
aloft across the area with deep moisture spreading into the
Southeastern States as seen by water vapor already. 140kt upper
jet over Tennessee Valley Saturday night. Favorable entrance
region from this jet across region resulting in strong upper
divergence across SC/northeast Ga. Precipitable water greater
than 250 percent of normal. Low pressure expected to move
northeast along stalled frontal boundary enhancing rain during
the late evening.
Rain, heavy at times, will begin again late Saturday afternoon
and continue into Saturday night. Rainfall amounts generally in
the 1-2 inch range expected. Higher amounts not out of the
question given training of showers and isolated thunderstorms.
Will issue a Flash Flood Watch for the CWA from late Saturday
afternoon into early Sunday morning. The front will move off the
coast by Sunday morning with rain ending from west to east.
Fair weather will return Sunday as deep dry air moves in behind the
the storm system. Temperatures will be seasonably warm with highs in
the upper 50s to lower 60s. Lows Sunday night will be in the
30s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry weather is expected through the middle of next week
as a deep layered ridge sets up over eastern North America. The
air mass will be of pacific origin, so temps will be seasonable
through Wednesday. Another strong system looks to work its way
across the southern US and will increase our chances for rain
Thursday into Friday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Warm front is draped west to east from KQHU in GA to just south
of KCAE/KCUB. IFR/LIFR north of that line, MVFR/VFR south of
the line. Low on the front associated with a upper level trough
is providing a focus for rain showers and embedded
thunderstorms. As the low passes E-NE, expect the front to sag
back south and IFR conditions return to KAGS/KDNL and eventually
KOGB after 03-06Z. A 35-40 kt low-level jet is present so added
a period of low level wind sheer. Have LIFR restrictions this
evening at all terminals as the front pushes through, with no
improvement over the course of the night. Low level moisture
will remain and saturated airmass should allow for some fog as
well.
EXTENDED AVIATION OUTLOOK... Another low pressure system
expected to continue MVFR/IFR restrictions with periods of rain
Saturday night into Sunday morning. Dry and VFR conditions
Monday through Wednesday.
.HYDROLOGY...
Periods of moderate to heavy rain expected through Sunday
morning, with heaviest rainfall forecast Saturday evening as
another low pressure system transits the forecast area. With up
to 2 inches of rainfall already in basins tonight, The additional
rainfall may produce areal and flash flooding beginning Saturday
evening.
Minor to possibly moderate flooding is forecast along portions
of the Congaree River, with the Wateree, Pee Dee and Edisto
Rivers reaching action stage. All other area rivers and streams
will be running at higher than normal levels through mid-week.
See river flood advisory and warning products for specific
details.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Saturday evening through late Saturday
night for GAZ040-063>065-077.
SC...Flash Flood Watch from Saturday evening through late Saturday
night for SCZ016-018-020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
HYDROLOGY...Hazardous weather outlook, Jan 1, 3:38 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 338 PM EST Fri Jan 1 2021 GAZ040-063>065-SCZ018-025-026-030-022045- Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda-Aiken- 338 PM EST Fri Jan 1 2021 ...TORNADO WATCH 1 IN EFFECT UNTIL 8 PM EST THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rainfall could result in localized flooding Saturday afternoon and Saturday night as a low pressure system crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ077-SCZ016-020>022-027>029-031-035>038-041-115-116-022045- Burke-Chesterfield-Newberry-Fairfield-Kershaw-Lexington-Richland-Lee- Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 338 PM EST Fri Jan 1 2021 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk for severe thunderstorms late afternoon into tonight as a strong cold front approaches the area. Damaging wind gusts and isolated tornadoes are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rainfall could result in localized flooding Saturday afternoon and Saturday night as a low pressure system crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 1, 6:20 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
620 PM EST Fri Jan 1 2021
SCZ020-026-027-020000-
Lexington SC-Newberry SC-Saluda SC-
620 PM EST Fri Jan 1 2021
...Strong Thunderstorms Will Impact Portions of central Lexington...
southern Newberry and southeastern Saluda Counties Until 700 PM
EST....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 619 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Ridge Spring, or 8 miles west of
Batesburg-Leesville, moving east at 40 mph.
HAZARD...gusty winds around mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Batesburg-Leesville,
Springdale, Highway 6 at Lake Murray Dam, Oak Grove, Red Bank, St.
Andrews, Ridge Spring, Riverbanks Zoo, West Columbia Riverwalk,
Dreher Island State Park, Gilbert, Summit, Ward, Cedar Grove Fire
Station and South Shore Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 2.
Interstate 20 in South Carolina between mile markers 50 and 64.
Interstate 26 between mile markers 104 and 112.
LAT...LON 3416 8130 3415 8131 3413 8131 3410 8127
3410 8120 3407 8114 3402 8109 3400 8105
3397 8104 3387 8157 3388 8157 3387 8159
3384 8172 3399 8176
TIME...MOT...LOC 2319Z 248DEG 34KT 3391 8168
HCSpecial weather statement, Jan 1, 6:45 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
645 PM EST Fri Jan 1 2021
GAZ065-077-SCZ030-020045-
Burke GA-Richmond GA-Aiken SC-
645 PM EST Fri Jan 1 2021
...Strong Thunderstorm Will Impact Portions of northwestern Burke...
Richmond and southwestern Aiken Counties Until 745 PM EST....
At 644 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Wrens, or 14 miles east of Gibson, moving
east at 35 mph.
HAZARD...gusty winds 40 to 50 mph possible.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Aiken, Aiken Mall, Hephzibah, New Ellenton, Jackson, South Augusta,
McBean, Augusta Regional Airport, Blythe, Keysville, New Savannah
Bluff Lock & Dam Park, Bath-Edie, Savannah River Site Badge Office,
Westover, Phinizy Swamp Nature Park, Audubon's Silver Bluff
Sanctuary, Pea Patch Aerodrome, Savannah River Site H Canyon, Bennock
Mill and Miles Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 520 in Georgia between mile markers 7 and
14.
LAT...LON 3352 8171 3329 8163 3325 8169 3319 8225
3323 8223 3326 8225 3327 8229 3330 8231
3331 8235
TIME...MOT...LOC 2344Z 254DEG 29KT 3324 8234
HCLocal storm report, Jan 1, 8:11 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
811 PM EST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 2 NNW RED BANK 33.95N 81.24W
01/01/2021 LEXINGTON SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED FLOODING ON I-20
AT MILE MARKER 54 WEST BOUND.
&&
AWPLocal storm report, Jan 1, 8:17 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FLOOD 2 NNW AIKEN 33.57N 81.75W
01/01/2021 AIKEN SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING AT EDISTO AVE
AND VALLEY ROAD.
&&
DALocal storm report, Jan 1, 8:22 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HEAVY RAIN 3 N GLOVERVILLE 33.57N 81.81W
01/01/2021 M1.55 INCH AIKEN SC CO-OP OBSERVER
COOP OBSERVER/SKYWARN SPOTTER REPORTED 2
HOUR RAINFALL OF 1.55 INCHES. MINOR
FLOODING, ROADWAY COVERED BY WATER ON CANAL
STREET AT ASCAUGA LAKE ROAD. ROADWAY STILL
PASSABLE AT REPORT TIME.
&&
DASpecial weather statement, Jan 1, 9:04 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
904 PM EST Fri Jan 1 2021
SCZ035>037-041-020300-
Orangeburg SC-Barnwell SC-Calhoun SC-Bamberg SC-
904 PM EST Fri Jan 1 2021
...Strong Thunderstorms Will Impact Portions of central Orangeburg...
southeastern Barnwell...southeastern Calhoun and northwestern Bamberg
Counties Until 1000 PM EST....
At 903 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Barnwell, moving east at 45 mph.
HAZARD...gusty winds around 40 mph possible.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Blackville,
Bowman, Orangeburg County Airport, Claflin College, Barnwell State
Park, Edisto Gardens, South Carolina State University, Hilda,
Cameron, Rowesville, Cordova, Cope, Govan, Yonder Field and Wilkinson
Heights.
This includes the following highways...
Interstate 26 between mile markers 146 and 165.
Interstate 95 between mile markers 90 and 92.
LAT...LON 3317 8139 3332 8139 3362 8067 3338 8048
TIME...MOT...LOC 0203Z 249DEG 37KT 3326 8133
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 10:01 PM EST | Special Weather Statement | CAE | Calhoun, Clarendon | 59 min |
| Jan 2, 2:16 AM EST | River Flood Warning | CAE | Edgefield, McCormick | 19 hr |
| Jan 2, 5:10 AM EST | Dense Fog Advisory | CAE | Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster, McCormick and 2 more | 6 hr |
| Jan 2, 9:51 AM EST | River Flood Warning | CAE | Orangeburg | 6 days |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.